On the velocity distribution in homogeneous isotropic turbulence: correlations and deviations from Gaussianity

Wilczek M, Daitche A, Friedrich R

Research article (journal)

Abstract

ABSTRACT We investigate the single-point probability density function of the velocity in three-dimensional stationary and decaying homogeneous isotropic turbulence. To this end, we apply the statistical framework of the Lundgren?Monin?Novikov hierarchy combined with conditional averaging, identifying the quantities that determine the shape of the probability density function. In this framework, the conditional averages of the rate of energy dissipation, the velocity diffusion and the pressure gradient with respect to velocity play a key role. Direct numerical simulations of the Navier?Stokes equation are used to complement the theoretical results and assess deviations from Gaussianity.

Details about the publication

JournalJournal of Fluid Mechanics
VolumeFirstView
Page range1-27
StatusPublished
Release year2011
DOI10.1017/S0022112011000395
Link to the full texthttp://dx.doi.org/10.1017/S0022112011000395

Authors from the University of Münster

Friedrich, Rudolf
Institute for Theoretical Physics
Center for Nonlinear Science